[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1993

Bullous Variant of Chemotherapy-Induced Acral Erythema

Author Affiliations

Department of Medicine University of Florida College of Medicine Gainesville, FL 32610-0277; Department of Medicine Division of Dermatology and Cutaneous Surgery University of Florida College of Medicine Gainesville, FL 32610-0277

Arch Dermatol. 1993;129(1):43-45. doi:10.1001/archderm.1993.01680220055012
Abstract

To the Editor.—  Chemotherapy-induced acral erythema (CIAE) is a rare response to cytotoxic agents that involves painful, well-demarcated erythematous plaques. These plaques usually occur on the palmar and dorsal surface of the hands and, less frequently, on the soles and dorsa of the feet. Some cases, however, progress to bullae formation with subsequent desquamation and sloughing.1After encountering a case of bullous CIAE, we discovered an interesting trend in our review of the literature. Patients in whom CIAE developed following treatment with cytarabine, alone or in combination with other agents, have a predilection to progress to the bullous form of CIAE.2-6 Conversely, those patients receiving doxorubicin and/or fluorouracil are much more likely to have the nonbullous variation of acral erythema develop.

Report of a Case.—  A 31-year-old man with acute lymphocytic leukemia was admitted for an allogenic bone marrow transplantation. Induction therapy in preparation for undergoing the transplantation included cytarabine

First Page Preview View Large
First page PDF preview
First page PDF preview
×